Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 2, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jan 1, 2022, 3:21 PM CST for Colbert County, Lauderdale County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2022, 3:21 PM CST (21:21 UTC)
- Expired
- Jan 1, 2022, 4:00 PM CST
- In force
- 39 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 1, 12:56 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 379 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 3:12 PM CST, 9 minutes earlier.
Area forecast discussion, Jan 1, 3:12 PM CST, 9 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 312 PM CST Sat Jan 1 2022 .NEAR TERM...(Remainder of today and tonight) Issued at 312 PM CST Sat Jan 1 2022 The severe weather event that we have discussed for the last several days is now underway across the TN Valley, with all forecast zones (except for Cullman/Marshall/Dekalb) within a Tornado Watch valid until 7 PM CST. It is becoming apparent that our primary risk for tornadoes late this afternoon will occur with any supercells embedded within multiple bands of convection that have developed in the moist airmass across much of the Gulf coast region. Small bowing segments may also pose a risk of mesovortex tornadoes, as well. Thus far, a mid-level capping inversion and weak low-level lapse rates noted in a recent sounding launched by UAH have contributed to limited vertical growth of the convection. However, we feel that as stronger forcing for ascent along the southern flank of a mid-level wave lifting northeastward into the Great Lakes begins to overspread the region later this afternoon, this may erode the cap, leading to a greater risk for tornadoes and damaging winds. The current regime is expected to continue into the early evening hours, to the east of a loosely-organized QLCS (currently extending from western TN into southeastern AR) that will shift east- southeastward and enter the forecast area around 23Z. At least a limited risk for severe hazards (damaging winds and mesovortex tornadoes) will exist with this feature as it tracks across the CWFA, but most higher-resolution models seem to suggest that the greatest risk for severe will occur with the current regime. Furthermore, with the QLCS being driven southeastward by a broad mesohigh to its west, it may decelerate as it approaches our southeastern counties between 6-7Z, leading to a flooding risk in these zones. The leading edge of an arctic airmass will begin to enter northwest AL around 9Z, with the cold front expected to cross the northwest half of the region by 12Z. Thus, we have indicated a sharp gradient in low temperatures, ranging from the mid 40s in the northwest to around 60 in the southeast. .SHORT TERM...(Sunday through Tuesday) Issued at 312 PM CST Sat Jan 1 2022 The cold front discussed above will advance steadily southeastward through the remainder of the region by 15Z, with strong low-level cold advection and abundant low stratus clouds resulting in temperatures slowly falling throughout the day. Aloft, the axis of a longwave trough is predicted to spread eastward across the MS River Valley, with an amplifying vort max in the base of the trough expected to shift eastward from the Red River Valley into the Mid- South region by 00Z Monday, and across the TN Valley between 00-06Z. Rather impressive broad scale ascent related to this disturbance will foster the development of a broad swath of anafrontal precipitation from southern MS into western TN during the late morning hours, that should both expand and intensify as it builds eastward into our region during the afternoon and evening. Forecast soundings depict rapid saturation of the lower/middle tropospheric column, coincident with cooling from both advection and lift. Thus, we expect rain to gradually transition to snow from W-to-E during the evening hours. The risk for accumulating snowfall has continued to increase, as all of the global models now indicate a slower eastward progression of the mid-level wave, which would result in a prolonged period of precipitation during the evening hours. We are currently predicting accumulations ranging from a trace to one-quarter of an inch for most our our AL zones, with amounts up to one-half of an inch possible in southern TN, as well as the higher terrain of northeast AL. Low-level cold advection will strengthen in the wake of the evening precipitation, with temperatures falling into the u20s-l30s by sunrise, and this could result in some slick spots on local roads due to the potential for evening snow and frozen water/black ice. In addition to this, a gusty north-northwest wind will lead to wind chills in the 15-20 degree range. Skies will clear on Monday morning as flow aloft transitions to a more zonal regime, but highs should only reach the u30s-l40s. Clear skies and calm winds will set the stage for strong radiational cooling on Monday night, with Tuesday morning lows predicted to fall into the l-m 20s. A warming trend will begin on Tuesday as low-level flow shifts to the south, and with abundant sunshine highs should reach the l-m 50s. .LONG TERM...(Tuesday night through Friday) Issued at 312 PM CST Sat Jan 1 2022 Over the second half of the week, a deep upper-level trough drops south into the southern Appalachians. This looks to bring an arctic air mass into the Tennessee Valley. The surface low associated with this trough will move across Iowa into the Great Lakes region Tuesday night into Wednesday, trailing a cold front south on the leading edge of the arctic air mass down into the Mississippi Delta area. Ahead of this approaching front on Wednesday, conditions will be fairly seasonable, with highs in the mid 50s. Not expecting any significant warm air advection into the Tennessee Valley due to another surface low over southeast Texas holding all the warm air well south of us. This means that we're not expecting any thunderstorms or severe weather along the cold front as it moves across the Tennessee Valley Thursday morning through midday. Behind the front, we'll see temperatures start to plummet during the evening hours on Thursday, with lows Friday morning getting down into the upper teens to around 20 degrees. This will be our coldest air mass of the season so far. Good news is the arctic air doesn't look like its going to stick around for long. We'll still be pretty cold Friday afternoon with highs only in the upper 30s to maybe 40, but the arctic high will be shifting eastward, weakening the cold northerly flow. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1211 PM CST Sat Jan 1 2022 Although bands of lgt-mod SHRA may occasionally brush the terminals early this aftn, conditions should remain VFR until the 21-22Z timeframe, when we expect to see an increasing coverage of prefrontal TSRA. These storms would likely be supercellular in nature, with fairly low probability of directly impacting any single point. However, if these cells do impact either HSV or MSL, multiple hazards including tornadoes and large hail would be possible. A more widespread axis of SHRA/TSRA will shift southeastward beginning very late this aftn in conjunction with a prefrontal sfc trough, warranting TEMPO groups from 22-02Z/MSL and 23-03Z/HSV. Low/MVFR stratus will remain across the region in the wake of the precip band, but will lower further to arnd 1500 ft as a cold front crosses the region resulting in a wind shift to NW at MSL/09Z and HSV/10Z. Although not indicated in the current TAFs, cigs may fall to IFR late Sunday morning (15-18Z), with some light drizzle or shower activity possible, as well. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Wind Advisory until 9 PM CST this evening for ALZ001>010-016. TN...Wind Advisory until 9 PM CST this evening for TNZ076-096-097. && NEAR TERM...70/DD SHORT TERM...70/DD LONG TERM...70/DD AVIATION...70/DD For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jan 1, 4:18 AM CST, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 418 AM CST Sat Jan 1 2022 ALZ001>010-016-TNZ076-096-097-020130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 418 AM CST Sat Jan 1 2022 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Numerous strong to severe thunderstorms are expected this afternoon and into the evening and overnight hours ahead of and along a cold front. Damaging winds, large hail and tornadoes, a few of which could be strong, will be possible during this time period. In addition, multiple rounds of heavy rain in the same areas may translate into a threat for flash flooding. Southerly winds will be gusty ahead of this front throughout the day, and a Wind Advisory is in effect for the entire region. .DAYS TWO THROUGH SEVEN...Sunday through Friday... No hazardous weather is expected at this time. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is likely this afternoon and evening.
In the hours before
Special weather statement, Jan 1, 1:14 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
114 PM CST Sat Jan 1 2022
ALZ001-002-011945-
Lauderdale AL-Colbert AL-
114 PM CST Sat Jan 1 2022
...A strong thunderstorm will impact portions of south central
Lauderdale and northwestern Colbert Counties through 145 PM CST...
At 113 PM CST, Doppler radar was tracking a strong thunderstorm over
Tishomingo State Park, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cherokee, Red Rock, Malone, Mynot, Mt Hester, Margerum, Maud,
Allsboro and Barton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for northwestern
Alabama.
&&
LAT...LON 3472 8812 3476 8812 3486 8792 3470 8782
3461 8814
TIME...MOT...LOC 1913Z 242DEG 37KT 3464 8817
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GHSpecial weather statement, Jan 1, 2:39 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
239 PM CST Sat Jan 1 2022
ALZ006-007-012115-
Madison AL-Morgan AL-
239 PM CST Sat Jan 1 2022
...A strong thunderstorm will impact portions of southern Madison and
east central Morgan Counties through 315 PM CST...
At 239 PM CST, Doppler radar was tracking a strong thunderstorm near
Triana, or 10 miles south of Redstone Arsenal, moving northeast at 45
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntsville, Redstone Arsenal, Moores Mill, Owens Cross Roads, Triana,
Farley, Ryland, Hampton Cove and Whitesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for north central
Alabama.
&&
LAT...LON 3451 8673 3454 8677 3483 8651 3464 8636
TIME...MOT...LOC 2039Z 234DEG 37KT 3454 8671
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GHLocal storm report, Jan 1, 3:19 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
319 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 1 E CHEROKEE 34.75N 87.95W
01/01/2022 E0.70 INCH COLBERT AL TRAINED SPOTTER
&&
MAThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 1:14 PM CST | Special Weather Statement | HUN | Colbert | 31 min |
| Jan 1, 2:39 PM CST | Special Weather Statement | HUN | Madison | 36 min |
| Jan 1, 2:49 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 41 min |
| Jan 1, 3:45 PM CST | Special Weather Statement | HUN | Colbert | 30 min |
| Jan 1, 3:55 PM CST | Special Weather Statement | HUN | Limestone | 20 min |
| Jan 1, 4:14 PM CST | Special Weather Statement | HUN | Lauderdale | 31 min |
| Jan 1, 4:27 PM CST | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 48 min |
| Jan 1, 4:34 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 26 min |
| Jan 1, 4:53 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 52 min |
| Jan 1, 5:28 PM CST | Flash Flood Warning | HUN | Colbert, Lauderdale, Limestone | 66 min |
| Jan 1, 5:30 PM CST | Severe Thunderstorm Warning | HUN | Lauderdale, Lawrence, Limestone | 45 min |
| Jan 1, 4:51 PM CST | Special Weather Statement | HUN | Moore | 24 min |
| Jan 1, 5:16 PM CST | Special Weather Statement | HUN | Lincoln, Moore | 29 min |
| Jan 1, 5:33 PM CST | Severe Thunderstorm Warning | HUN | Franklin, Lincoln, Moore | 27 min |
| Jan 1, 5:42 PM CST | Tornado Warning | HUN | Franklin, Lincoln, Moore | 18 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.